Heavy Rain, Chouteau
- When
- July 23, 6:50 PM MST
- Where
- Chouteau County, Carter
- Reported by
- Public
- Coordinates
- 47.780, -110.950
Public reported 1.6 inches of rain in less than 10 minutes.
Modest wind shear combined with a highly unstable atmosphere to produce thunderstorms with hail and severe wind gusts over Hill County. Cape values approached 2000 j/kg despite the area being under the influence of mid-level ridging.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Modest wind shear combined with a highly unstable atmosphere to produce thunderstorms with hail and severe wind gusts over Hill County. Cape values approached 2000 j/kg despite the area being under the influence of mid-level ridging. High DCAPE values up to 1700 j/kg was a key factor that pushed thunderstorm wind gusts to severe limits that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 23, 4:55 PM MST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 555 PM MDT Tue Jul 23 2019 ...UPDATED AVIATION SECTION... .SYNOPSIS... An upper level ridge of high pressure will slowly move eastward tonight, as an upper level disturbance moves into the region. This disturbance will create the potential for thunderstorms across the region, with a chance for an isolated severe storm. It will turn windy on Wednesday, with slightly cooler temperatures. Temperatures will remain warm for Thursday through Saturday, with slightly cooler temperatures possible on Sunday. && .DISCUSSION... Tonight through Wednesday...With an upper level disturbance moving northeast into the region, expect a chance for thunderstorms late this afternoon through this evening. The storms so far this afternoon are having trouble breaking the cap, but any storms that do break the cap could be strong, with an isolated severe storm possible. Damaging wind gusts and large hail would be the main severe weather threat for tonight. On Wednesday, a strong westerly flow aloft will reside over the region. Expect wind speeds to be just below warning criteria, thus no high wind highlights have been issued at this time. It remains very warm on Wednesday, even though afternoon temperatures will be a touch cooler than today. For Thursday through Saturday...Expect little to no precipitation for Thursday and Friday, while a weak upper level disturbance moves into Southwest MT on Saturday, producing a few isolated thunderstorms, mostly south of I-90. Temperatures will remain warm during this period. For Sunday through Tuesday...Slightly cooler air moves into the region for one day on Sunday, then a return to near normal temperatures is expected for Mon/Tuesday. With a light westerly flow aloft during this period, little to no precipitation is expected at this time during this period. Brusda && .AVIATION... Updated 555 PM MDT Tue Jul 23 2019 (24/00Z TAFs) Scattered showers and thunderstorms across much of the area at 00Z will continue to move northeast through the area. MVFR conditions in brief heavy rain and possibly some lower ceilings will accompany the storms. Storms will decrease to showers from the southwest around 02Z from a KHLN-KBZN line to around 05Z near KHVR. Light showers will generally linger at the terminals for about 3 hours or so after the storms diminish, but they will linger in the mountains overnight. A cold front will then move through the area after 10Z, causing gusty westerly winds to spread east across the area through 18Z, but skies will be mostly clear. Coulston && .FIRE WEATHER... A fire weather watch has been issued for the grass land areas for elevations generally below 6000 feet for portions of Southwest MT and all of North Central MT for Wednesday afternoon and evening. Gusty west winds, combined with low humidity could make it difficult to contain any new fire starts in the fine fuels, such as grassy areas. It does remain warm for the rest of the work week, but wind speeds should be a bit lighter than Wednesday. There will be a small chance for a passing thunderstorm on Saturday, mostly over the southern portions of the region, otherwise, little to no precipitation is expected after tonight. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 63 85 50 85 / 20 0 0 0 CTB 59 77 49 81 / 40 0 0 0 HLN 60 86 49 87 / 50 0 0 0 BZN 56 89 47 86 / 20 0 10 0 WEY 50 83 41 82 / 30 20 10 0 DLN 55 84 46 84 / 20 0 0 0 HVR 64 90 53 87 / 40 0 0 0 LWT 61 88 49 82 / 40 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
722 PM MDT Tue Jul 23 2019
MTZ013-051-240145-
Chouteau-Fergus-
722 PM MDT Tue Jul 23 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FERGUS AND EAST
CENTRAL CHOUTEAU COUNTIES...
At 721 PM MDT, a strong thunderstorm was located 23 miles northwest
of Winifred, or 32 miles southeast of Big Sandy, moving southeast at
10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Judith Landing and Iliad.
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4757 10960 4771 10992 4788 10981 4784 10954
4780 10953 4775 10953 4773 10950
TIME...MOT...LOC 0121Z 292DEG 10KT 4777 10977
SCSpecial Weather Statement
National Weather Service Great Falls MT
723 PM MDT Tue Jul 23 2019
MTZ013-049-240200-
Chouteau-Eastern Teton-
723 PM MDT Tue Jul 23 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TETON AND WEST
CENTRAL CHOUTEAU COUNTIES...
At 723 PM MDT, a strong thunderstorm was located 7 miles east of
Dutton, or 26 miles northwest of Great Falls, moving northeast at 10
mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will remain over mainly rural areas of southeastern
Pondera, east central Teton and west central Chouteau Counties.
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4781 11121 4773 11157 4789 11170 4799 11152
4798 11141 4804 11141 4805 11140
TIME...MOT...LOC 0123Z 241DEG 9KT 4785 11154
SCSpecial Weather Statement
National Weather Service Great Falls MT
725 PM MDT Tue Jul 23 2019
MTZ046-240200-
Eastern Pondera-
725 PM MDT Tue Jul 23 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PONDERA COUNTY...
At 724 PM MDT, a strong thunderstorm was located 11 miles east of
Brady, or 17 miles east of Conrad, moving northeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will remain over mainly rural areas of southeastern
Pondera, southeastern Toole, northeastern Teton and northwestern
Chouteau Counties.
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4821 11140 4802 11141 4798 11158 4799 11163
4813 11175 4822 11157 4822 11141
TIME...MOT...LOC 0124Z 241DEG 9KT 4809 11160
SCSpecial Weather Statement
National Weather Service Great Falls MT
730 PM MDT Tue Jul 23 2019
MTZ054-240200-
Meagher-
730 PM MDT Tue Jul 23 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEAGHER COUNTY...
At 730 PM MDT, a strong thunderstorm was located 20 miles southeast
of White Sulphur Springs, moving northeast at 20 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Lennep.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4626 11057 4642 11069 4657 11041 4639 11027
4633 11028
TIME...MOT...LOC 0130Z 246DEG 17KT 4639 11055
SCSpecial Weather Statement
National Weather Service Great Falls MT
742 PM MDT Tue Jul 23 2019
MTZ013-046-049-240215-
Chouteau-Eastern Teton-Eastern Pondera-
742 PM MDT Tue Jul 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
PONDERA...EAST CENTRAL TETON AND WEST CENTRAL CHOUTEAU COUNTIES...
At 741 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southwest of The Knees to 18
miles north of Black Eagle. Movement was northeast at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
The Knees, Carter and Floweree.
This includes Highway 87 between mile markers 18 and 35, and between
mile markers 46 and 50.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4791 11050 4770 11110 4791 11161 4814 11129
4813 11101
TIME...MOT...LOC 0141Z 232DEG 27KT 4791 11146 4777 11113
SCSpecial Weather Statement National Weather Service Great Falls MT 745 PM MDT Tue Jul 23 2019 MTZ013-047-051-240215- Chouteau-Fergus-Blaine- 745 PM MDT Tue Jul 23 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL FERGUS...SOUTHWESTERN BLAINE AND EAST CENTRAL CHOUTEAU COUNTIES... At 744 PM MDT, strong thunderstorms were clustered 19 miles north of Winifred, or 37 miles southeast of Big Sandy, moving east at 20 mph. Winds in excess of 40 mph and nickel size hail are possible with these storms. Locations impacted include... Judith Landing and Iliad. Heavy rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify further, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4768 10994 4801 10986 4803 10899 4753 10914 TIME...MOT...LOC 0144Z 278DEG 17KT 4783 10949 SC
The Great Falls radar (KTFX), 48 km away, was scanning. The volume nearest the first event began at 01:52 UTC.
2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Public reported 1.6 inches of rain in less than 10 minutes.
The Havre City Airport KHVR recorded a 64 mph thunderstorm wind gust.
Mesonet station recorded a 62 mph thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842670, 842671, 842678.